Quantcast

Acetaminophen may cause gastric distress

December 29, 2008

The pain reliever acetaminophen is not free of gastrointestinal side effects at high doses, researchers in Turkey found.

Dr. Alis Soylu and colleagues Dr. Sadi Konuk and Dr. Lutfi Kirdar at Kartal Research and Training Hospitals in Istanbul, Turkey, studied 50 patients admitted to the emergency department with high dose analgesic — acetaminophen — ingestion with suicidal intent.

Thirty patients with or without mild complaints of dyspepsia — indigestion — were selected as the control group.

The study results indicate that gastric lesions were similar between the groups, thus acetaminophen is not free of gastrointestinal side effects at high doses, the researchers say.

The study may be useful in evaluating the gastrointestinal complications of acute high dose acetaminophen use. Contrary to current convictions, high-dose acetaminophen may also cause endoscopic acute gastric damage, the researchers say.

The findings are published in the World Journal of Gastroenterology.


Source: upi



comments powered by Disqus